Some medicines may potentially cause a change in some people’s impulsive-compulsive behaviours.
Dr. Sean S. O’Sullivan, MB, PhD, Consultant Neurologist, Cork University Hospital
In the last decade, there is increasing awareness amongst people with Parkinson’s and their physicians that some medicines may potentially cause a change in some people’s behaviour. These changes are known as impulsive-compulsive behaviours and they are a potential side effect of commonly-used Parkinson’s medications – mainly dopamine agonists such as ropinirole, pramipexole, rotigotine, but also levodopa. A abnormal behaviour is characterised by an inability to resist an impulse or temptation, so the person can’t stop themselves from doing an activity repeatedly, excessively or obsessively. In most cases it is the family members who describe the full social and functional impact of these behaviours on the persons’ lives.
Whilst some behaviours are associated with increased amounts of dopamine-replacement therapies, in most cases the behaviour develops in people taking standard doses. It is estimated that up to 14% of people with Parkinson’s taking dopamine agonists experience some problem with impulsive-compulsive behaviours. In a lot of cases, the behaviour is out of character for the person. If untreated, they can escalate and lead to uncontrollable addictions that devastate people’s lives.
What kind of impulsive – compulsive behaviours are seen in Parkinson’s?
The most frequently described behaviours in Parkinson’s include compulsive gambling, compulsive sexual behaviour, compulsive shopping and binge- eating or compulsive eating. It is quite common for an individual to have more than one type of impulsive-compulsive behaviour.
These behaviours manifest as
- a failure to resist gambling
- an irresistible need to buy things
- binge eating large amounts of food in a short space of time
- a pre-occupation with sexual thoughts or inappropriate sexual behaviour
- reckless generosity, even to relative strangers
Some people with Parkinson’s become addicted to their dopamine replacement drugs. This behaviour is less frequently seen than compulsive gambling, compulsive sexual behaviour, compulsive shopping and binge-eating or compulsive eating.
Here, the addiction is so powerful that they start taking more and more of the drug – exceeding the dose prescribed to control their movement. This happens even though they are ‘on’ and experience severe dyskinesia (involuntary jerking). People will often resist the advice of their doctors and families when it is suggested that they try and reduce their dopamine medications.
People with this problem may also have very bad mood swings throughout the day. These can vary from feelings of depression, irritability and anxiety when they are ‘off’, all the way to euphoria and hyperactivity when they are ‘on’.
Punding is a term used to describe repetitive and pointless activities seen in some people with Parkinson’s. Punding includes repetitive manipulations of technical equipment (eg dismantling and re-assembling household appliances), the continual handling and sorting of common objects, grooming, pointless driving or walkabouts, prolonged monologues devoid of content, excessive cataloguing and computer work.
A feature of punding is that it is never ending, it is disorganised and frequently leaves chaos in its wake. Punding can cause social avoidance, severe sleep deprivation, and disintegration of family relationships.
Excessive hoarding is commonly seen in association with other impulsive-compulsive behaviours in Parkinson’s, and this can represent a significant health hazard to some individuals in terms of fire risk and clutter in the home.
What causes impulsive – compulsive behaviours in Parkinson’s?
The precise causes are still under investigation, but it is clear that dopamine-replacing medications used to treat Parkinson’s are the major risk factor for the development of these abnormal behaviours.
Other risk factors may include
- Younger age of onset of Parkinson’s
- Higher amounts of dopamine replacement therapies
- Previous history or family history of drug or alcohol abuse
What can I do about impulsive – compulsive behaviours?
Recognising that the behaviours involved are harmful to the person and/or their family is the first and most important step. Very commonly, the person with Parkinson’s may not be aware that their behaviour is related to their medications. Even if the person or their family recognises the behaviour as being excessive, factors such as embarrassment and fear of social stigma often prevent them from discussing the problem.
After the potentially harmful behaviour is identified, the person should inform his/her doctor as they might require a change in their Parkinson’s medications.
In the case of punding and related behaviours, many families find that some form of a “contract” can be helpful, whereby the person will restrict their activity to certain times in the day, and allow their families to enforce this deadline if necessary.
In addition to these measures, sometimes an individual may require counsellors or medications to help with their mood as depression, anxiety and sleep disturbances are commonly found in people with impulsive – compulsive behaviours. Occasionally, mood problems such as depression can arise when dopamine-replacing medications are being reduced, and these problems should be discussed with the treating physicians. Psychiatry services can be invaluable in helping treat other less common conditions which can resemble impulsive – compulsive behaviours, which include obsessive-compulsive disorder or mania.
With treatment, the prognosis for impulsive – compulsive behaviours in Parkinson’s is generally good, with most people making a significant improvement. Untreated, the consequences can be very dramatic and bring about terrible work, social and financial problems.
DISCLAIMER – The information on these pages is not intended to be taken as advice. No changes to your treatment should be made without prior consultation with your doctor or allied health professional.